Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Training, anaemia, and HIV - please answer :o)
Sep 21, 2002

Hi Doctor, you are the best, I read your forum just about everyday, you make me feel so much more positive about my life. Anyway, heres my question - I am a 22 year old woman from the UK living with HIV. I am also an athlete who competes nationally and sometimes internationally in Karate. I train daily, either karate, fighting, weights, etc. My hours of training a week is usually about 10-12. I have only been positive for about 5 months. My initial numbers were viral load 10,000, CD4s in the 800's. My doctor put me on Ziagen and Combivir for 6mths in the acute phase, which I am due to come off in a couple of months - basically hoping this will have preserved some of my immune system. Anyway, I was anaemic at first, so have been taking iron as well. My numbers are now viral load undetectable, and CD4's in the 900's. Right, after all this rambling - basically I want to know if its ok for me to train at this level with hiv. Training is my life Doctor, without it I'd be lost (and fat!). I know like when you have a cold (also a virus of course) you are told not to train as its dangerous to your heart to train when ill with a virus. Does this also apply to hiv sufferers? I mean this would surely then mean never train beyound moderate levels? I don't want to give up my sport. Do you think I have to cut down on training or can I carry on? I don't get side effects from the meds anymore, and only had headaches and nausia in the first couple of weeks. I am generally well, but prone to tiredness, mouth ulcers, and low iron levels. I'd appreciate your opinion. Thanks so much in advance, you're a star *** Love Jasmine.

Response from Dr. Frascino

Hello Jasmine!

National and international karate, weights, fighting . . . . hmmmmm . . . . Are we going to be seeing you in an upcoming James Bond flick? You sound like a gal who would fit right in with 007! Is it OK to train with HIV? Absolutely! I wouldn't' dare tell you no, because I would fear a karate chop to my nether regions or worse! Kidding aside, it's absolutely fine. In fact, exercise is extremely good for the immune system and besides, it makes us look better naked. I exercise daily as well, but I'll bet you could still kick my butt all over Piccadilly Circus. I have no worries whatsoever about any extra danger to your heart or other organs as a consequence of training while being HIV positive. So chop and kick away to your hearts content (so to speak).

Your anemia while on Combivir and Ziagen may have been due to the AZT component in Combivir. If your hemoglobin is still low, Procrit might help significantly to correct the anemia and thereby also alleviate your fatigue. If you are going off therapy, things may normalize on their own. If, however, you have to go back on AZT, watch that hemoglobin, and if it falls out of the normal range, you may need more than iron to keep the power in your Kung Foo!

Thanks for writing, Jasmine. Let us know when you win a world title or if you get that part in the next Bond flick! Stay well. Keep training.

Dr. Bob


Previous
Please DR BOB Consumed with exudate
Next
Dr. Robert Gallo thinks a vaccine witin in 5 years!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement